Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 25, 2017, 5:40 PM CDT for 4 counties in Kansas. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2017, 5:40 PM CDT (22:40 UTC)
- Expired
- May 25, 2017, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 80.0 mph
Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 30 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:48 PM CDT | TSTM WND GST 80 | 13 S Edson, KS | OCCURRED WITH BASEBALL SIZE HAIL. REPORTED ON CR 29 .3 MILES NORTH OF COUNTY LINE. |
| May 25, 5:48 PM CDT | HAIL 2.75 | 13 S Edson, KS | OCCURRED WITH 80 MPH WINDS REPORTED ON CR 29 ROUGHLY .3 MILES NORTH OF COUNTY LINE. |
| May 25, 5:56 PM CDT | HAIL 1.75 | 8 Nw Winona, KS | |
| May 25, 6:00 PM CDT | TSTM WND DMG | Winona, KS | WIND DAMAGE REPORTED VIA SOCIAL MEDIA BY PUBLIC. MANY TREES BLOWN DOWN AND SHINGLES BLOWN OFF OF ROOF. |
| May 25, 6:02 PM CDT | HAIL 0.5 | Winona, KS | ALSO WINDS ESTIMATED OVER 65 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
353
WUUS53 KGLD 252240
SVRGLD
KSC109-181-193-199-252330-
/O.NEW.KGLD.SV.W.0068.170525T2240Z-170525T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
440 PM MDT THU MAY 25 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Wallace County in west central Kansas...
Southwestern Thomas County in northwestern Kansas...
Northwestern Logan County in west central Kansas...
Southeastern Sherman County in northwestern Kansas...
* Until 530 PM MDT/630 PM CDT/
* At 440 PM MDT/540 PM CDT/, a severe thunderstorm was located 14
miles southwest of Brewster, moving east at 35 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Brewster, Winona and Edson.
This includes Interstate 70 in Kansas between mile markers 20 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3910 10179 3928 10178 3939 10156 3934 10103
3910 10105 3886 10127
TIME...MOT...LOC 2240Z 285DEG 30KT 3919 10152
HAIL...1.25IN
WIND...80MPH
$$
TL/DR3 follow-up statements
743
WWUS53 KGLD 252246
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
446 PM MDT THU MAY 25 2017
KSC109-181-193-199-252330-
/O.CON.KGLD.SV.W.0068.000000T0000Z-170525T2330Z/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
446 PM MDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
MDT/630 PM CDT/ FOR NORTHEASTERN WALLACE...SOUTHWESTERN THOMAS...
NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES...
At 445 PM MDT/545 PM CDT/, a severe thunderstorm was located 13 miles
south of Brewster, moving east at 35 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and baseball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Brewster, Winona and Edson.
This includes Interstate 70 in Kansas between mile markers 20 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3910 10179 3928 10178 3939 10156 3934 10103
3910 10105 3886 10127
TIME...MOT...LOC 2245Z 285DEG 30KT 3918 10146
HAIL...2.75IN
WIND...80MPH
$$
TL/DR470
WWUS53 KGLD 252259
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
459 PM MDT THU MAY 25 2017
KSC109-181-193-199-252330-
/O.CON.KGLD.SV.W.0068.000000T0000Z-170525T2330Z/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
459 PM MDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM
MDT/630 PM CDT/ FOR NORTHEASTERN WALLACE...SOUTHWESTERN THOMAS...
NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES...
At 457 PM MDT/557 PM CDT/, a severe thunderstorm was located 7 miles
northwest of Winona, or 14 miles south of Brewster, moving east at 35
mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and baseball size hail.
SOURCE...Trained weather spotters. At 4:48 MDT, spotters reported
baseball size hail and 80 mph winds 13 miles south of Edson.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3916 10163 3932 10150 3926 10104 3910 10105
3886 10127
TIME...MOT...LOC 2257Z 285DEG 30KT 3915 10133
HAIL...2.75IN
WIND...80MPH
$$
TL/DR273
WWUS53 KGLD 252325
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
625 PM CDT THU MAY 25 2017
KSC181-199-252334-
/O.CAN.KGLD.SV.W.0068.000000T0000Z-170525T2330Z/
Wallace KS-Sherman KS-
625 PM CDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WALLACE AND
SOUTHEASTERN SHERMAN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.
LAT...LON 3910 10141 3929 10130 3926 10104 3910 10105
3898 10116
TIME...MOT...LOC 2324Z 285DEG 30KT 3909 10105
$$
KSC109-193-252330-
/O.CON.KGLD.SV.W.0068.000000T0000Z-170525T2330Z/
Thomas KS-Logan KS-
625 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN THOMAS AND NORTH CENTRAL LOGAN COUNTIES...
At 624 PM CDT, a severe thunderstorm was located near Monument, or 10
miles west of Oakley, moving east at 35 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and baseball size hail.
SOURCE...Trained weather spotters.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3910 10141 3929 10130 3926 10104 3910 10105
3898 10116
TIME...MOT...LOC 2324Z 285DEG 30KT 3909 10105
HAIL...2.75IN
WIND...80MPH
$$
TL/DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:55 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 25, 3:55 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 255 PM MDT Thu May 25 2017 .SHORT TERM...(This evening through Friday) Issued at 255 PM MDT Thu May 25 2017 Latest upper air analysis shows a short wave trough moving onto the High Plains from the west. Water vapor imagery shows the short wave trough within a corridor of higher water vapor. At the surface a dry line was located east of the CO/KS border arcing northwest near I-70. To the north a cold front was sagging south into Northern CO. For the rest of the afternoon am expecting storm activity to increase over far Eastern Colorado as instability increases under the upper level short wave trough. Meanwhile the front will continue to move south which will increase the potential for tornadic development this afternoon. There continues to be a limited window for severe storms to develop ahead of the short wave trough due to most of the CAPE being capped off except for a narrow corridor ahead of the trough. Am expecting the storms to cluster later this afternoon as the main short wave trough responsible for the storm development moves in. Main threat will be large hail, with the potential for larger hail closer to 2 inches in diameter in KS where the CAPE and shear will be stronger, and damaging wind gusts due to the dry environment and high cloud bases. Early this evening the storm activity should be centered over the Tri-State Area. There could be some training storm activity along the weak cold front along the KS/NE border. Storms should begin to exit the forecast area around mid evening as the upper level short wave trough moves east of the area. However models are hinting at the possibility of elevated storms forming as minor ripples in the upper level flow move over the forecast area behind the storm activity. Am doubtful of this since the environment usually stabilizes behind a cluster of storms in the evening. The storm activity will push the weak front well south of the forecast area. Friday another more intense round of severe weather is expected to begin during the latter half of the afternoon as an upper level short wave trough approaches from the west. The weak front will return over the southwest/west quadrant of the forecast area. Along and south of the front CAPE will be highest and will begin to be uncapped during the latter half of the afternoon. Meanwhile the upper level short wave trough will move overhead which should initiate storm development. This short wave trough will not move very fast to the east, so there could be repeated storm development over the southwest/west part of the forecast area as a result. Deep layer shear will be stronger than today, 40-50 kts, favorable for stronger storms than today. With the upper level short wave trough moving fairly slowly and precipitable water values above normal, heavy rainfall will be much more likely than today. .LONG TERM...(Friday night through Thursday) Issued at 255 PM MDT Thu May 25 2017 Friday night-Saturday: Shortwave approaches the area in the late afternoon/early evening. Models are advertising a decent setup for the potential of severe weather and moderate rainfall through this period. 12Z NAM model soundings for KGLD have MUCAPE around 1700 J/kg, 0-6km shear near 55 kt, and rightward curving hodographs during the evening and overnight hours. Our CWA is currently shown in the Slight Risk area by the SPC and as of now, all modes of severe weather are possible. Also, PWAT values could be as high as 0.9-1.0 in. which may result in some decent rainfall amounts. Currently, forecast QPF amounts are between 0.5-1.0 inch across areas north of I-70. Rain chances wane through the day as high pressure builds into the area through Saturday night. Temperatures should be near normal Friday night with lows around 50 and below normal Saturday with highs in the mid 60s and lows in the mid to upper 40s. Sunday-Thursday: Upper level ridging dominates the weather pattern Sunday through Monday. Slight chance of rain and thunderstorms Tuesday with a better chance coming Wednesday. Temperatures warm each day with highs in the low 80s and lows in the mid 50s Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM MDT Thu May 25 2017 VFR conditions forecast for the TAFs. Main focus will be the timing of the storms this afternoon and this evening. Currently looks like there will be two rounds of storms. The first round will be isolated and likely form off the developing dry line over East Central Colorado. Not far behind that initial development will be the main round of storms that will be in a cluster as they move east across the forecast area. Large hail and damaging winds will be the threats with these storms. The activity will be east, or should be east of the TAF sites by 3z or so. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...SME AVIATION...JTL
Hazardous weather outlook, May 25, 4:36 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 336 PM MDT Thu May 25 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262145- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 336 PM MDT Thu May 25 2017 /436 PM CDT Thu May 25 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are expected to develop near the Kansas and Nebraska border around 2 pm MDT (3 pm CDT) and spread east across the area through 9 pm MDT (10 pm CDT). A few severe storms are possible during this time, with the largest threat being strong microburst winds in excess of 65 mph...blowing dust and large hail up to 3 inches in diameter. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Severe thunderstorms are expected across much of the area Friday afternoon through the night as a weather disturbance moves off the Colorado front range and into the area. Supercell thunderstorms producing very large hail, damaging winds and possibly a tornado will be the primary threats in the afternoon. The storms are expected to organize into a large cluster of storms in the evening and overnight hours with the primary threats becoming large hail, damaging winds, locally heavy rainfall and possible flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any storm reports through social media or by phone are very helpful. JTL
In the hours before
Local storm report, May 25, 5:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 E KANORADO 39.34N 101.98W
05/25/2017 E0.88 INCH SHERMAN KS STORM CHASER
&&
JLUNDQUISTLocal storm report, May 25, 5:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 7 E KANORADO 39.34N 101.91W
05/25/2017 E0.50 INCH SHERMAN KS PUBLIC
&&
BWARRENLocal storm report, May 25, 5:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 2 WSW RULETON 39.33N 101.91W
05/25/2017 M0.88 INCH SHERMAN KS STORM CHASER
.9 INCH DIAMETER HAIL.
&&
JLUNDQUISTLocal storm report, May 25, 5:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 7 S RULETON 39.24N 101.88W
05/25/2017 E1.00 INCH SHERMAN KS STORM CHASER
&&
JLUNDQUISTLocal storm report, May 25, 5:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 10 S GOODLAND 39.20N 101.71W
05/25/2017 E1.50 INCH SHERMAN KS STORM CHASER
&&
JLUNDQUISTLocal storm report, May 25, 5:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 10 S GOODLAND 39.20N 101.71W
05/25/2017 E0.88 INCH SHERMAN KS STORM CHASER
REPORTED ON HWY 27.
&&
JLUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:39 PM CDT | Tornado Warning | GLD | Cheyenne | 36 min |
| May 25, 4:42 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 48 min |
| May 25, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 42 min |
| May 25, 5:11 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 34 min |
| May 25, 5:26 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 19 min |
| May 25, 5:43 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 47 min |
| May 25, 6:07 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 38 min |
| May 25, 6:21 PM CDT | Tornado Warning | GLD | Gove, Logan, Sheridan, Thomas | 24 min |
| May 25, 6:39 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 51 min |
| May 25, 6:42 PM CDT | Tornado Warning | GLD | Gove, Logan, Sheridan, Thomas | 17 min |
| May 25, 6:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.